Posted by desolationrower on August 29, 2009, at 0:35:43
In reply to Re: Help with Emsam side effects-Can't sleep and SD!, posted by KellyJo on August 28, 2009, at 8:37:32
> > long-halflife benzo is not really an ideal sleep drug. if you could reduce that and maybe use a shorter benzo you'd probably be better off. gabapentin or IR quetiapine might be good too; i think gabapentin might help with the led movement.
> > the problems could be caused by various things, if you describe the sleep problem better it might help.
> > the sexual problem, thats odd with selegiline; does it affect libido, arousal, orgasm all or just one phase?
> > cyproheptadine might help both problems.
> > -d/r
> Thank you for all replies. All information/tips are appreciated.
> I started out going to sleep just fine but would only sleep 4 hours then toss and turn. Now that I've been on Emsam about 7 weeks, I'm starting to have a hard time falling asleep then I sleep 3 to 4 hours then either wake up for good or wake up and toss and turn for an hour or two then get up for good. My Pdoc just upped the Klonopin to 2 mg and I slept great last night, only woke up twice but went right back to sleep and slept 9 hours! I'm dragging this morning but I'll drink some coffee to help with that. I'm afraid it isn't going to last because this is exactly what happened at .25 mg of Klonopin when I started out and it only last 5 days then back to no sleep again. I will ask about the Gaba, I have read about that for PLMD. Not sure what other short acting Benzos you are talking about. My Pdoc mentioned Trazadone but then looked it up and said I couldn't take it with Emsam. I know I'm pretty limited with the Emsam and other meds. I'm afraid to try Seroquel because of the weight gain, I just lost 60 pounds. I was also on Lithium but at 600 and 900 mg I had horrible hand tremors and my job requires fine motor skills. At 300 mg I still noticed weight gain (5 lbs in a week) I think from fluid retention. It wasn't helping anything so we discontinued it.
> As far as the SD goes. My libido has increased (no complaints there!) but the orgasm is the problem. What used to take 2 minutes now takes 20-30 minutes and then it's jut blah, hardly worth the work.
> I always get the odd side effects or the ones most people don't get. For instance, I was told that Emsam is supposed to help with anxiety, but it hasn't helped as a matter of fact it's much worse!
> Thanks again for any help!
hm. female sexual function isn't as well understood as male, but i think 5ht2 might be involved. and blx can improve sleep too. but antagonists often tend to cause weight gain. have you had similar problems with ssris? i might try a pde5 inhibitor first, if only because they have a good side effect profile.
even my pdoc let me have trazodone with an maoi, although it isn't uniquely useful. cyproheptadine i like because its a short half life, so even if it makes you hungry, its gone by morning, unlike most antihistamines or 5ht2 antagonists. i think geodon is weight neutral, but that not apply here and it can cause anxiety too.
gabapentin is good afa weight gain goes. clonidine also helps with muscle spasms, and i think alpha1 antagonists might be especially good for maoi insomnia, like trazadone which also is an alpha1 antagonist (but it might interfer with sexual function, so take after sex.) also, have you tried baclofen for the movement problem? although it sounds like thats not the main problem.
thats a lot of ideas. i might approach it as:
first, switch to a shorter halflife benzo, like triazolam, with .75 or however much klonopin you need to control anxiety during the next day. that should reduce daytime fatigue and 'save' your gaba receptors so the benzo will help more at night.
then, see if gabapentin/pregabalin can be used instead. this should improve sleep quality.
you can try those pretty quickly, so i might do that first, maybe while also trying a pde5i, since those don't have overlapping effects. not using a benzo might be a goal, since they are the worst for sleep quality.
if either problem isn't solved, i would also try cyproheptadine, maybe up to 12mg, that might help both problems, although it wouldn't the the sole hypnotic/antispastic.
if still having sd (espcially if cypro helped at all but caused any weight gain - antihistamine action probably could contribute there), maybe .5mg of risperdone as the 5ht2 antagonist.
clonidine if still having some sleep problems. with some of the shorter halflife drugs, just doing 4h of sleep, waking up and taking another pill with a glass of water, and then doing another 4h of sleep would probably work ok. waking up isn't necessarily problematic.
hopefully thats enough options you can find something your pdoc will ok